Taste Changes During Chemotherapy

What to do when food loses its flavor

Just when you think that your appetite is back and you can hold down solid foods after the first few sessions of chemotherapy, you may face another side effect of treatment: taste changes. Suddenly, foods might lack flavor and taste bland.

You're not alone. Almost 50% of people undergoing cancer treatment experience taste changes. People undergoing radiation therapy to the head and neck may also experience taste changes like losing the ability to taste.

Loss of taste is just one of a handful of ways that chemotherapy can affect your sense of taste. For some people, food can taste metallic, bitter, or even too sweet.

Read on for more information about why this happens, what drugs are likely to cause it, and how to manage taste changes.

Causes

The cause for taste changes during chemotherapy is not fully known. Still, chemotherapy damages cells in the mouth, which very likely includes the taste buds on your tongue, which detect sweet, salt, sour, and bitter.

Chemotherapy drugs associated with causing changes in the way things taste include:

  • Carboplatin
  • Cisplatin
  • Cyclophosphamide
  • Dacarbazine
  • Dactinomycin
  • Doxorubicin
  • 5-Fluorouracil
  • Levamisole
  • Mechlorethamine
  • Methotrexate
  • Paclitaxel
  • Vincristine

Talk with your treatment team about whether the drugs you are on are anticipated to cause any changes in how things taste.

how to cope with taste changes during chemo

Verywell / Laura Porter

Complications

Eating can be a challenge when undergoing chemotherapy. Perhaps you don't have an appetite or can't keep anything down, or food tastes different. You cannot allow these taste aversions and changes to prevent you from getting proper nutrition. Maintaining good nutrition is an important factor in your treatment success.

When food has no flavor, it can be mentally difficult to chew and swallow. After a few days, it may feel impossible not to focus on the consistency or texture of foods, which you may find repulsive without flavor. This can lead to an aversion to certain foods or eating altogether, resulting in weight loss and malnutrition.

What's a patient to do? There are several ways of increasing food flavor or finding foods that may be more sensitive to your unresponsive palate.

Always inform your healthcare provider of any side effects you are experiencing, including taste changes.

How to Manage Taste Changes

If you're experiencing changes in how things taste during chemotherapy, there are some things you can do.

  • Add seasoning. Use spices and herbs, and marinades and rubs. Sauces like BBQ sauces, teriyaki, and even condiments, can add flavor to food.
  • Try citrus fruits. If you don't have mouth sores, citrus fruits can add flavor to meals. If you do have mouth sores, avoid these, as they can aggravate the sores.
  • Use plastic and glass utensils and cups. If food tastes metallic, using non-metal dining ware may help.

Summary

Chemotherapy has a variety of side effects, and one of them can include changing how things taste. It is thought that this is because some chemo drugs affect cells in the mouth and tongue, temporarily changing how you experience food and taste. There are things you can do to help with this.

A Word From Verywell

Changes in taste is not a minor thing. While for those not on chemotherapy, it might not be a big deal. But for someone on chemo who needs to eat to maintain strength, energy, and feed their body, changes in how things taste can make eating harder than it already might be. It's important, then, to address all aspects of eating and nutrition, including how things taste.

If you're on chemotherapy and struggling with taste changes and nothing seems to help, or if things like mouth sores, nausea, or lack of appetite are interfering, talk with your treatment team immediately. Eating and nutrition are just as much a part of your treatment as chemotherapy, and getting the nutrients you need will help your body fight cancer and heal from the chemo.

Frequently Asked Questions

  • How long does chemo affect your taste buds?

    Rest assured that most people's taste buds do regain function. The taste buds are cells with a rapid turnover rate of 10 days. Most people regain function three to four weeks after the end of chemotherapy treatment and almost all do after three months.

  • Can you get your sense of taste back after chemotherapy?

    Yes, you can. Some people find that their taste buds are hypersensitive at first, while others less sensitive. For the most part, you can expect your ability to taste food to return after treatment.

1 Source
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Chemocare. Taste changes.

Additional Reading
  • Steinbach, S., Hummel, T., Bohner, C., Berktold, S., Hundt, W., Kriner, M., Harbeck, N. (2009). Qualitative and quantitative assessment of taste and smell changes in patients undergoing chemotherapy for breast or gynecologic malignancies. Journal of Clinical Oncology, 27, 1899-1905. doi: 10.1200/JCO.2008.19.2690
Originally written by Lisa Fayed